Mississippi, 2012

Flash Flooding in Mississippi, March 22, 2012

March 22, 2012 · NWS MOB · 2 events in 2 counties and zones

Heavy rain caused flooding in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rain caused flooding in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 21, 5:25 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Mar 21, 5:25 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT WED MAR 21 2012

.UPDATE...
AN UPDATED FORECAST HAS BEEN SENT FOR NEWLY ISSUED TORNADO WATCH 98
EFFECTIVE UNTIL 1 AM CDT FOR GEORGE...GREENE...PERRY...STONE...AND
WAYNE COUNTIES IN SOUTHEAST MISSISSIPPI. INSTABILITY AND LOW LEVEL
VERTICAL SHEAR WILL CONTINUE TO SUPPORT SEVERE STORMS THROUGH THE
EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 417 PM CDT WED MAR 21 2012/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...A VIGOROUS UPPER LEVEL
LOW IN THE VCNTY OF WESTERN OKLAHOMA LATE THIS AFTERNOON WILL ONLY
DRIFT SLOWLY TO THE NORTH AND EAST THROUGH EARLY FRIDAY. THIS WILL
RESULT IN SOUTHWEST FLOW ALOFT...RESULTING IN THE SFC FRONT JUST TO
THE WEST OF OUR FCST AREA MOVING ONLY VERY SLOWLY EAST THROUGH
FRIDAY. UPPER DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE EXPECTED TO BE
LIFTING NORTH AWAY FROM OUR FCST AREA TONIGHT AND THURSDAY...SO THE
POTENTIAL FOR SEVERE WEATHER WHEN THE STORMS ARE MORE WIDESPREAD OVER
OUR AREA IS NOT EXPECTED TO BE AS HIGH AS IT WAS JUST TO OUR WEST
TODAY. SOME STRONG TO BRIEFLY SEVERE STORMS WILL BE POSSIBLE THIS
EVENING AND THEN AGAIN DURING THE DAY ON THURSDAY...BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED. A HEAVY RAINFALL EVENT IS EXPECTED...
HOWEVER...AS THE TRAINING SITUATION THAT HAS BEEN SET UP JUST TO OUR
WEST MOVES INTO OUR INTERIOR SOUTHEAST MISSISSIPPI COUNTIES THIS
EVENING AND MOVES ONLY SLIGHTLY FARTHER EAST THROUGH THURSDAY. HEAVY
RAINFALL IS LIKELY OVER INTERIOR SOUTHEAST MISSISSIPPI FROM LATE
TONIGHT THROUGH LATE THURSDAY OVER SOUTHEAST MISSISSIPPI AS A VERY
SLOW MOVING STORM SYSTEM APPROACHES FROM THE WEST. A GENERAL 3 TO 5
INCHES OF RAIN COULD FALL...WITH HIGHER ISOLATED TOTALS UP TO 6 INCHES
WHERE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME LOCATION. THE HEAVY
RAINFALL THREAT WILL SHIFT EAST INTO SOUTHWESTERN ALABAMA BY FRIDAY
AND THE FLASH FLOOD WATCH MAY NEED TO BE SHIFTED FURTHER EAST IN
LATER FCST PACKAGES. KEPT TEMP FCST NEAR THE COOLER MET NUMBERS.
12/DS

LONG TERM (SATURDAY THROUGH TUESDAY)...NO CHANGES TO EXTENDED AT
THIS TIME. 12/DS

AVIATION...MVFR CEILINGS WILL CONTINUE TO IMPACT THE LOCAL
TERMINALS THIS AFTERNOON...BEFORE GRADUALLY LOWERING TO NEAR IFR
THRESHOLDS THIS EVENING/TONIGHT. A LINE OF TSRA MAY IMPACT KMOB AND
KBFM DURING THE EVENING HOURS...AND WILL KEEP -TSRA PREVAILING AFTER
22/00Z...WITH HEAVIER TSRA ALONG WITH VISIBILITY REDUCTION/BRIEF
STRONGER WIND GUSTS TEMPORARILY INDICATED AT THESE SITES. MVFR TO
IFR STRATUS AND A GOOD CHANCE OF SHRA/TSRA WILL CONTINUE INTO THE
DAY THURSDAY ACROSS ALL LOCAL TERMINALS. /21

MARINE...MODERATE TO STRONG SOUTHEASTERLY WINDS WILL PERSIST OVER
THE MARINE AREA THROUGH THURSDAY BETWEEN HIGH PRESSURE OVER THE
EASTERN U.S. AND LOW PRESSURE OVER THE SOUTHERN PLAINS. SEAS OF 7 TO
9 FEET WITH SUSTAINED WIND SPEEDS OF 15 TO 25 KNOTS WILL CONTINUE TO
PROVIDE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH EARLY THURSDAY
MORNING ALONG BAYS AND THE NEAR SHORE WATERS. SEAS MAY HOLD NEAR 7
FEET THROUGH THURSDAY AFTERNOON BEYOND 20 NM. WE WILL CONTINUE THE
SMALL CRAFT ADVISORY FOR THE BAYS/NEAR SHORE WATERS UNTIL 7 AM CDT
THURSDAY...WHILE KEEPING IN EFFECT FOR THE OFFSHORE WATERS UNTIL 5
PM CDT THURSDAY AFTERNOON. WIND SPEEDS SHOULD OTHERWISE SLOWLY
DECREASE THURSDAY NIGHT AND FRIDAY ALONG WITH RELAXING SEAS. /21

FIRE WEATHER...A LARGE UPPER LEVEL STORM SYSTEM SPINNING OVER THE SOUTHERN
PLAINS WILL BRING A SLOW MOVING FRONTAL BOUNDARY EASTWARD ACROSS THE
MISSISSIPPI DELTA THROUGH TONIGHT. THE STRONG AND GUSTY SURFACE WINDS OF
TODAY WILL DIMINISH THIS EVENING. CHANCES OF SHOWERS AND STORMS TRENDING
HIGHER THROUGH THE END OF THE WEEK...WITH HEAVY RAINFALL POSSIBLE. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  77  64  78 /  80  70  50  50
PENSACOLA   66  75  65  77 /  50  70  40  50
DESTIN      67  76  66  74 /  40  40  40  40
EVERGREEN   62  76  62  76 /  50  60  40  50
WAYNESBORO  61  70  60  78 /  80  80  50  40
CAMDEN      62  74  60  76 /  50  80  40  50
CRESTVIEW   63  79  62  78 /  40  50  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RIP CURRENT RISK UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     LOWER BALDWIN...AND LOWER MOBILE.

     WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     CHOCTAW...CLARKE...LOWER BALDWIN...LOWER MOBILE...UPPER
     BALDWIN...UPPER MOBILE...AND WASHINGTON.

FL...RIP CURRENT RISK UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...AND COASTAL SANTA
     ROSA.

MS...FLASH FLOOD WATCH FROM 1 AM THURSDAY TO 7 PM THURSDAY FOR THE
     FOLLOWING ZONES: GEORGE...GREENE...PERRY...STONE...AND
     WAYNE.

     WIND ADVISORY UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
     ZONES: AND MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 5 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Mar 22, 2:07 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
307 AM CDT THU MAR 22 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
307 AM CDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT

FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT

HEAVY RAINFALL WILL CONTINUE ACROSS INLAND SOUTHEAST MISSISSIPPI AND
WILL SPREAD EASTWARD INTO SOUTHWEST ALABAMA THIS AFTERNOON AND
OVERNIGHT. THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE SAME LOCATION
DURING THIS PERIOD. THIS WILL RESULT IN VERY HEAVY RAINFALL IN A
RELATIVE SHORT PERIOD OF TIME. SOME LOCATIONS MAY RECEIVE 2 TO 4
INCHES OF RAINFALL...WITH ISOLATED TOTALS UP TO SIX INCHES ON AN
ISOLATED BASIS AS THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME
LOCATIONS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH
THE REST OF TODAY. AS ALWAYS...HEED THE ADVICE OF LOCAL BEACH
PATROLS AND LOCAL FLAG WARNING SYSTEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON FRIDAY.
SOME OF THE STORMS WILL PRODUCE HEAVY RAIN WHICH WILL CONTINUE THE
THREAT FOR LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE
ASKED TO RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER.

GMZ630-650-655-670-675-231200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
307 PM CDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TONIGHT

MODERATE TO STRONG SOUTHEAST WINDS WILL CONTINUE TO PRODUCE HAZARD
CONDITIONS FOR SMALL CRAFT THROUGH EARLY TONIGHT. WINDS AND SEAS
WILL BEGIN TO SUBSIDE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 21, 10:27 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1127 PM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 NNE TEXAS             30.90N 89.26W
03/21/2012                   STONE              MS   911 CALL CENTER

            WATER WAS REPORTED OVER THE ROAD NEAR THE INTERSECTION OF
            STUMP TEXAS ROAD AND NEW HOPE ROAD.

&&
Special weather statement, Mar 22, 12:00 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
100 AM CDT THU MAR 22 2012

MSZ078-079-220645-
STONE MS-GEORGE MS-
100 AM CDT THU MAR 22 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN STONE AND SOUTHWESTERN
GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 145 AM CDT...

AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 17 MILES NORTH OF ST. MARTIN...OR 10 MILES EAST
OF SAUCIER...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG LEVEL...          RUBLE...              DALE...
  CROSSROADS...         WHITES CROSSING...    RAMSEY SPRINGS...
  BEATRICE...           BENNDALE...

THE PRIMARY THREATS FROM THESE STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Local storm report, Mar 22, 2:18 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CDT THU MAR 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     2 NNW DEEP CREEK        30.94N 88.93W
03/22/2012                   PERRY              MS   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN FROM POSSIBLE TORNADO.

&&

10

The radar

The Mobile radar (KMOB), 71 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
March 22, 3:22 AM CST to 5:22 AM CST
Where
Perry County, 9 mi SE of Janice to 8.03 mi SE of Janice
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.938, -88.923

Heavy rain cause John Bond Road to be covered by water.

Flash Flood, Stone

When
March 22, 10:14 AM CST to 12:14 PM CST
Where
Stone County, Wiggins to 1.83 mi S of Wiggins
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.850, -89.130

Minor flooding of creeks and streams reported across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373880, 373882.